Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
twigecheese

Beautiful Skin/joint Pain

Recommended Posts

My 12 year-pld daughter is having an MRI on both knees today. She danced for a year prior to taking Accutane. One month into the treatment and she complained of knee pain after her class. She did not injure herself. This has been 5 months ago and it has gotten worse. It used to just hurt her when she jumped but now her knees get stiff just standing and sitting. She has been of the Tane for 2 months. I am wondering exactly what the mechanism of action is of this drug that causes specific and generalized arthritis? Are there any supplements anyone has had luck with? Do these changes show up on imaging and if not, why not? I mean, shouldn't there be some kind of change in the knee or other joints if they are that painful?

Has anyone had the pain get better over time?

She has beautiful skin now. It started clearing up around 3.5 months and she did have an initial breakout. I am wondering now at what cost?

Share this post


Link to post
Share on other sites
The joint pain could by influenced by changes in cortisol or DHEA. Accutane acts as an inhibitor to the 5aa reductase enzyme which might disrupts the bodies perceived homeostasis of androgens.

I know DHEA is involved with cortisol release from the adrenal glands. So if 5aa is blocked then you end up with more DHEA that doesn't conver to other things which in turn will shunt cortisol(ACTH) release from the adrenals.

There is also some research that suggests the toxic effect Accutane can have on the body can cause nerve damage and chronic pain.

I may be completely off target; regardless accutane has many complicated interactions and severe side effects. I would likewise suggest steering clear of it.

I wrote a long post but then I realized I must have misread your post. You say she is OFF the Accutane now? If so, I am not sure what to recommend. Many patients have joint pain for the rest of their life. 12 years old is very young to put anyone on Accutane. Her dose was probably too high and she shouldn't have been on that drug in the first place. Please never go back to that dermatologist again.

If you are looking for post-Accutane options...do a search on these forums for "accutane" and "pain." You will find many in the same predicament.

Edited by Green Gables

Share this post


Link to post
Share on other sites

Oh my God. This is so so sad.... No one under the age of consent should EVER be allowed to consume Accutane. It is a VERY personal choice that needs to be made with careful thought and consideration. This is coming from someone who has been on the drug for a long time now.

The ramifications of what you've done to your daughter could last a lifetime. I pray she heals.

Share this post


Link to post
Share on other sites

I should add that many dancers take glucosamine, MSM, and fish oil (omega 3s) for joint pain. Not that it's caused by accutane...but join paint is joint pain.

Share this post


Link to post
Share on other sites

While I can't really add much to this, are the doctors seeing your daughter aware that this was probably caused my accutane?

I'm like 90% sure in the info sheets my Derm gave me it said that no one under the age of puberty should be put on the drug. I believe it can reduce the fluid in the joints and cause cartilage (etc) to grind and that causes the pain. So you should look up supplements related to this. At the end of the day the Doctors should know best as long as you give them the full story.

There is a massive thread on here somewhere called 'fixing the long term effects of accutane' or something...probably fairly high up on the accutane board (may even been stickied) which you may find helpful.

Good luck, I hope your daughter gets better soon.

Share this post


Link to post
Share on other sites

I've been having success with Omega 3,6,9 capsules. I take 3 a day as recommended. I've only suffered from minor lower back pain whilst taking tane.

Share this post


Link to post
Share on other sites

My joints are so painful since starting Accutane. I feel like I'm getting arthritis in my ankles, knees and neck. I work out 5 days a week with weights and cardio and the more I move the better I feel. If I sit for long periods of time I feel more pain. I also agree that taking Glucosamine may help.

12 is a bit young for Accutane but that's not really my business. I would also say that 12 is too young for the Pill. I started on it when I was 14 and regret it now as I've never had a regular period unless I'm on the Pill. My personal opinion is that any type of medication taken during puberty is bad as your body has not grown and the hormones have not yet settled down

Share this post


Link to post
Share on other sites

i am recovering from post accutane problems, i did so by applying tons of grape seed oil (high in linoleic acid) to my upper arms (especially triceps where the red bumps were) and experienced muscle twitches shortly afterward. since then I've been recovering a little each day, i kid you not, nothing worked for years until i came up with this shot in the dark. it took two years for it to come on and it will take two years to go away, I'm hallway through and recovering everyday. good luck to you all. Pass this on!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×